Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 87, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 29, 2020, 1:37 PM CDT for McCracken County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2020, 1:37 PM CDT (18:37 UTC)
- Expired
- Jul 29, 2020, 4:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County McCracken County, KY
The radar
The Paducah radar (KPAH), 7 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:03 PM CDT | FLASH FLOOD | Paducah, KY | WATER 6 INCHES TO 1 FOOT DEPTH AT JOE CLIFTON DRIVE NEAR CARDINAL POINT. |
| Jul 29, 2:05 PM CDT | FLASH FLOOD | Paducah, KY | STREET CLOSED AT 21ST AND KENTUCKY. |
| Jul 29, 2:30 PM CDT | HEAVY RAIN 3.01 | Paducah, KY | THIS OCCURRED IN 45 MINUTES BY OFF-DUTY NWS EMPLOYEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 458 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269
WGUS53 KPAH 291837
FFWPAH
KYC145-292130-
/O.NEW.KPAH.FF.W.0087.200729T1837Z-200729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
137 PM CDT Wed Jul 29 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
McCracken County in western Kentucky...
* Until 430 PM CDT.
* At 137 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Paducah, Lone Oak, Reidland, West Paducah, Barkley Regional Airport
and Kevil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3695 8881 3723 8894 3718 8879 3714 8873
3714 8870 3711 8861 3703 8852 3702 8848
3694 8849
FLASH FLOOD...RADAR INDICATED
$$
072 follow-up statements
763
WGUS73 KPAH 291916
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
216 PM CDT Wed Jul 29 2020
KYC145-292130-
/O.CON.KPAH.FF.W.0087.000000T0000Z-200729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCracken KY-
216 PM CDT Wed Jul 29 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
MCCRACKEN COUNTY...
At 214 PM CDT, radar continued to show scattered thunderstorms
producing heavy rain in and around Paducah. The storms have been
producing very heavy rain in a short period of time, and sometimes
are repeating over the same areas. There have been numerous reports
of street flooding, including some road closures, in Paducah.
Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Paducah, Lone Oak, Reidland, West Paducah, Barkley Regional Airport
and Kevil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3695 8881 3723 8894 3718 8879 3714 8873
3714 8870 3711 8861 3703 8852 3702 8848
3694 8849
FLASH FLOOD...OBSERVED
$$
07688
WGUS73 KPAH 291937
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
237 PM CDT Wed Jul 29 2020
KYC145-292130-
/O.CON.KPAH.FF.W.0087.000000T0000Z-200729T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCracken KY-
237 PM CDT Wed Jul 29 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
MCCRACKEN COUNTY...
At 233 PM CDT, Road closures around the Cardinal Point area of
Paducah were reported by off duty NWS personnel, with barricades up
at Trimble Street and Joe Clifton Drive. Roads in and around that
area were reported to have at least a couple feet of water overtop
the roadways. Closeby gauge reports indicated thunderstorms produced
3 inches of rainfall in a 45 minute time span, leading to this
flooding. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Paducah, Lone Oak, Reidland, West Paducah, Barkley Regional Airport
and Kevil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3695 8881 3723 8894 3718 8879 3714 8873
3714 8870 3711 8861 3703 8852 3702 8848
3694 8849
FLASH FLOOD...GAUGE INDICATED
$$
07What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:30 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 29, 1:30 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Paducah KY 130 PM CDT Wed Jul 29 2020 .UPDATE... Issued at 130 PM CDT Wed Jul 29 2020 Updated aviation discussion for 18Z TAFs. && .SHORT TERM...(Today through Thursday night) Issued at 330 AM CDT Wed Jul 29 2020 The potential for showers and thunderstorms continues to be the primary focus in the short term, particularly late tonight into Thursday evening, when heavy rain and localized flooding are possible. Forecast confidence is fairly decent with the synoptic scale features, but reduced by model differences in finer scale details. Over the next few days, a deepening upper level trough will approach from the Plains. An east to west baroclinic zone will become established across the forecast area. As waves of energy stream ahead of the trough, at least a couple rounds of showers and thunderstorms are expected through Thursday night. For today, moisture advection on increasingly southerly flow will result in the potential for scattered showers and thunderstorms by late morning and afternoon, mainly across southeast Missouri, southern Illinois, and western Kentucky. Slightly drier air and convective inhibition should keep much of the Evansville tri-state area dry through much of the day. Tonight, the potential for more widespread showers and scattered thunderstorms increases as the first band of energy approaches. A noticeable increase in low level convergence (850 mb winds of 30 to 40 knots) feeding from the southern Plains into the Ozarks will increase precipitable water values to as high as 2 to 2.5 inches late tonight into Thursday morning, which is 2 to 3 standard deviations above normal. As a result, the potential for heavy rain and localized flooding will increase overnight into Thursday morning. A relative lull in the precipitation is expected to spread west to east across the area later Thursday morning into the first part of the afternoon. However, afternoon heating and it resultant destabilization will likely yield the formation of scattered to numerous showers and thunderstorms during the mid/late afternoon and into the evening. Models differ on the amount of instability Thursday afternoon. However, when paired with an indicated uptick in deep layer shear, it could be enough to support the development of at least a few strong to severe thunderstorms. Precipitation efficiency will also be quite high, so any rain that falls will be capable of producing localized flooding. WPC continues to outlook southeast Missouri in a slight risk for excessive rainfall late tonight, with the entire forecast area in a slight risk Thursday and Thursday night. It is possible that a Flash Flood Watch may be needed for at least a portion of the area during that time. However, given model differences in placement of the heaviest QPF and the more localized nature of anticipated flooding, we opted to hold off on a Flash Flood Watch for the time being. .LONG TERM...(Friday through Tuesday) Issued at 330 AM CDT Wed Jul 29 2020 Still a good deal of uncertainty in the medium range with regards to the progression of a surface system across the forecast area Friday through Saturday. 00Z GFS now seems to be a southern track outlier, taking a low pressure and associated frontal system southeast through the region much quicker Friday (possibly due to a faster surging outflow boundary from overnight/early AM convection), bringing it south into TN by afternoon. 00Z ECMWF/GEM hold the system/surface boundary up along the OH River Valley all day and into Fri night, bringing much higher chance for showers/sct thunderstorms with locally heavy rainfall (precipitable water values upward of 2 inches) and possibly a few stronger thunderstorms during the afternoon and into the evening. However, 00z model consensus seems to converge somewhat by 12z Sat, becoming more progressive with this initial southern branch mid level short wave, and pushing the frontal system south and east quite a bit quicker than previous model runs have suggested. Remains to be seen as to whether this could be a one time model run flip, or a true trend toward a much calmer/drier weekend, esp along and north/west of the OH River. Will back off the likely rain chances for now over all except Pennyrile region of western KY, but will leave chancy POPs in all areas for the time being. A second mid level trof is then expected to dive southeast into the mid MS River Valley early next week. While this is not currently looking like a big rain-maker, it may end up being our best hope of getting some less humid air into the region from the northwest Monday/Tuesday time frame, with temps holding in the lower half of the 80s during the day, and falling into the mid 60s or so during the overnights. && .AVIATION... Issued at 130 PM CDT Wed Jul 29 2020 Outside of scattered showers and tstms this afternoon, mainly near the MS River, and in parts of western KY, VFR conditions are forecast in the near term. Tried to keep the tstm mention length minimal in the western TAFS (KCGI/KPAH). However, conditions are expected to deteriorate toward sunrise Thu as a low pressure system, centered in the northern reaches of our region, moves in from the west, bringing widespread rain at a minimum (tstms possible but not certain). MVFR conditions will begin to move in from the west near sunrise, followed quickly by IFR in most locations, with cigs the primary driving factor. Winds will be generally light southwesterly initially, going more southerly and even easterly in southwestern IN and adjacent southern IL near the low center beyond daybreak. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RJP LONG TERM...GM AVIATION...DB
Hazardous weather outlook, Jul 29, 4:33 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 433 AM CDT Wed Jul 29 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 433 AM CDT Wed Jul 29 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today, mainly from late morning into the afternoon, and primarily across southeast Missouri, southern Illinois, an western Kentucky. The chance of thunderstorms will spread northeast to encompass the entire area by tonight. Lightning and locally heavy rain are the main concerns. The heavy rain threat will increase late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms are expected Thursday into Thursday night. Lightning, locally heavy rain, and gusty winds are the main concerns. A few strong to severe thunderstorms may produce damaging wind gusts by Thursday afternoon and evening. Scattered thunderstorms are forecast Friday and Saturday. Though locally heavy rainfall looks to be the primary concern at this time, a few stronger storms cannot be ruled out from mainly southeast Missouri eastward across western Kentucky. Isolated thunderstorms will still be possible over parts of the region Sunday, but with much less heavy rain potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. RJP/GM
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:21 PM CDT | Areal Flood Advisory | PAH | Christian | 94 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.